Ask a doctor

Facial Asymmetry and Paralysis After Botox

Is it normal for one side of my face to be larger or fatter than the other after Botox and with smile paralysis four months after the injections? That side feels very heavy when I smile as well. How long can the smile paralysis last? Will my face ever be symmetrical again?

Doctor Answers (9)

Botox doesn't change the size of your face

+1

Botox can change the way your muscles movebut  it shouldn't make one side of your face "larger or fatter" than the other. Perhaps your Botox hasn't worn off completely and you are feeling some residual effects. This should resolve soon.

Wayne Plastic Surgeon
5.0 out of 5 stars 45 reviews

You Weren't Symmetrical To Begin With

+1

Symmetry does not exist in nature. Sorry, it just doesn't. Everyone's face is asymmetrical. You have a pretty smile and frankly I don't see any asymmetry with the smile. Next, why would you have your perioral or mouth region Botox-ed? Clearly you don't have the wrinkles around your mouth that is consistent with that treatment.

So I would recommend not getting Botox again as you are unhappy with the results.

Fairfax Plastic Surgeon
5.0 out of 5 stars 13 reviews

Botox and facial asymmetry

+1

First, everyone has facial asymmetry. Botox will not cause one side of the face to be larger then the other unless you have had chronic paralysis over a 1-2 year period from repeated regular injections( like a patient who had a stroke when the muscle is not stimulated). On the other hand, injections around the mouth can affect your smile. This is the main reason why I do not like to do those injections. Fortunately, the Botox wears off in 4-6 months.

Manhattan Plastic Surgeon
4.5 out of 5 stars 14 reviews

Recover from unwanted BOTOX facial paralysis is very emotionally disturbing.

+1

Dear ABCox

BOTOX is best from the eyes up. It can be used in the lower face but only with the utmost care. It is all too easy to get unwanted facial muscle paralysis.

The face is one of the most important organs for emotional perception. There is evidence that the motor tone of the muscles of facial expression feedback into the emotion centers of the brain and influence how we feel.

It appears that imbalanced BOTOX treatments can create an adverse emotional state. I have seen individuals with "BOTOX Drift" with what appeared to be a minor smile weakness. Yet they were so emotionally disabled that they could not work until the effect disappeared.

The longevity of the effect will vary with the actual amount of BOTOX that was used. However, as others have noted, it can take 3 to 6 months for these effects to resolve to the point where you are no longer self-conscious of your appearance.

Dr. Steinsapir

Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

The effect of BOTOX will completely dissipate in around 4 months after injection.

+1

I read your question, and review.

I'm sorry you had dissatisfaction with your last BOTOX treatment.

Frankly, I do not see any significant "paralysis" or assymetry after your treatment. There may be less show of your upper gums when you smile, but your smile is not crooked or unattractive. If you post a full face frontal picture, I'll be happy to give you my thoughts.

I have not seen the effects of BOTOX have any permanency, so your big smile will return shortly.

Best regards.

West Orange Facial Plastic Surgeon
5.0 out of 5 stars 256 reviews

Smile paralysis after botox

+1

In your photographs it does not appear that you have smile paralysis. One side of the face can be fatter than the other because two sides are not identical. Botox should be on its way out. If you are able to move all your lip muscles, can speak, chew and swallow then you do not have to worry. If you feel your condition has become worst then see a neurologist.

You still have a beautiful smile and your face appears symmetric.

Regards

Bedminster Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

I can't see what you see!

+1

I understand that your smile is important to your career so take what I say with a grain of salt. Botox typically lasts only 3-4 months on initial injection. If Botox caused what you call "smile paralysis" then it should be gone by now. The pictures you submitted are all at an angle, making objective commentary impossible.

Your first picture already shows you with very thin lips to begin with. This did not change on the other pictures. he only thing that I see is that you can't bring the corners of your mouth up quite as high as before the Botox. I can't comment on asymmetry because your pictures are at an angle.

You should go back to whatever level of symmetry or asymmetry you had before the Botox once its effects wear off. I would not focus on that area because the chances are that you are the only one that notices the difference. Also speak to a makeup expert as there may be a technique for makeup application that may camouflage your concerns temporarily until the Botox wears off.

Good Luck.

Denver Plastic Surgeon
4.5 out of 5 stars 15 reviews

It should only take four months months to resolve

+1

If the paralysis is due to Botox, it normally wears off in four months or so, just like the benefits of Botox do. It is highly unusual for this to happen after Botox. I would see an ENT doctor to be sure you do not have Bell's plasy.

Metairie Dermatologic Surgeon
3.5 out of 5 stars 2 reviews

If due to Botox, it may take 5 months to resolve

+1

If the weakness is due to the Botox injection, it may take 5 months to completely resolve.

There are other potential reasons for your weakness such as Bell's palsy which may need to be evaluated but that would be relatively unlikely.

As always discuss this with your surgeon or injecting physician so that they may adquately assess you and provide you with recommendations.

Chicago Plastic Surgeon
5.0 out of 5 stars 39 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...